Indiana, 2003

Damaging Winds in Indiana, April 28, 2003

April 28, 2003 · NWS LMK · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 28, 2:00 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 28, 2:00 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT MON APR 28 2003

.SHORT TERM:

DECENT SHORT WAVE (S/W) IN ERN MO THIS AFTN IS EXPECTED TO TRACK TO
SRN IL ERY THIS EVNG...THEN TO CNTRL KY IN THE LATE EVNG...BEFORE
SHFTG INTO WV AND WEAKENING OVERNIGHT.  TONGUE OF INSTABILITY AND
THETA-E RDG AXIS TO INTERCEPT ENERGY PTN TNGT...LEADING TO SCT OR
NUMEROUS SHWRS & TSTMS. WE WILL GO WITH LIKELY POPS ACRS THE NORTH
AND SCT IN THE SOUTH. INFLUX OF HIGHER DEWPOINTS AND CLDS TNGT WILL
KEEP TEMPS ON THE MILD LEVEL.

SUBSIDENCE PTN IN THE WAKE OF EXITING S/W SHUD PUT A MIN ON ANY RAIN
CHCS DURING THE MRNG HOURS TUE.  HOWEVER WITH CDFNT STALLING IN NRN
KY...COUPLED WITH DIFFERENTIAL HEATING AND OUTFLOW BNDRYS...WE WOULD
EXPECT SCT TSTMS TO FIRE DURING THE AFTN. PLAN ON HIGHEST POPS IN
THE NORTH (40 PCT)...NEAR FNT.

WEAK RETURN FLOW ON TUESDAY NIGHT...NEAR SAID FRONTAL BNDRY IN OUR
NRN FA...WILL HELP KEEP CHC OF SHWRS/TSTMS GOING ALL NIGHT. ACRS THE
SOUTH WE WILL ALLOW DIURNAL CYCLE TO END PCPN LATE TUE EVNG.

WARMFNT TO JUMP INTO THE UPR OHIO VLY ON WEDNESDAY...IN RESPONSE TO
DVLPG LOW PRESSURE IN THE PLAINS. HOWEVER...ETA HINTS AT A WEAK
BNDRY IN THE LOWER OHIO VALLEY ON WED...AS A RESULT PLAN TO KEEP CHC
TSTMS GOING WED INTO WEDNESDAY EVNG OVR ENTIRE FA.

LOOKS LIKE MUCH OF OUR FA WILL BE SAFELY TUCKED IN THE WARM SECTOR
ON THURSDAY...SO WILL KEEP IT DRY DURING THE DAY.

HAVE FOLLOWED SUITE OF MOS TEMPERATURE GUIDANCE TUE AND WED...
HOWEVER ON THU GUIDE APPEARS TO BE LACKING SOMEWHAT ON MAX TEMPS...
CONSIDERING DECENT SLY FLOW AND LACK OF ORGANIZED PCPN. AS A RESULT
WILL BOOST ALL TEMPS TO NEAR OR ABOVE 80F.

LONG TERM ... THURSDAY NIGHT THROUGH MONDAY:

FRONT WILL DROP SOUTHEAST TO NEAR THE OHIO RIVER THURSDAY NIGHT AND
CROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY FRIDAY. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT THEN DECREASE DURING THE
AFTERNOON. HIGH PRESSURE WILL BUILD IN ON SATURDAY WITH ATMOSPHERE
DRYING OUT. CLOUDS WILL DECREASE SATURDAY AND SUNDAY BEFORE AN
APPROACHING WARM FRONT BRINGS INCREASING CLOUDS AND A CHANCE FOR
MORE SHOWERS AND THUNDERSTORMS SUNDAY NIGHT AND MONDAY. TEMPERATURES
WILL TURN A LITTLE COOLER ON SATURDAY AFTER THE FRONTAL PASSAGE AND
AGAIN MONDAY WITH THE CLOUDS AND SHOWERS. HAVE STAYED PRETTY CLOSE TO
MODIFIED EXTENDED GUIDANCE NUMBERS.

.LMK...NONE.

STUREY/MBS
Hazardous weather outlook, Apr 28, 2:30 PM EST, 1 hour 40 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-290930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...LATE AFTERNOON AND TONIGHT.

AN AREA OF SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL ILLINOIS
WILL MOVE EAST INTO SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY
WEST OF LOUISVILLE SHORTLY AFTER 5 PM EDT. THE STORMS WILL MOVE
ACROSS NORTH CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS
EVENING. ANY HAIL OR WIND DAMAGE WITH THESE STORMS IS EXPECTED TO BE
ISOLATED. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTH CENTRAL KENTUCKY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE
AREA OVERNIGHT.

DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WEAK COLD FRONT WILL MOVE SOUTH INTO KENTUCKY TUESDAY. IT IS
EXPECTED TO STALL...AND THEN LIFT BACK NORTH AS A WARM FRONT
WEDNESDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE BOTH TUESDAY AND
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING. MORE
WIDESPREAD STORMS WILL ARRIVE LATE THURSDAY...AS A COLD FRONT
CROSSES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHOLZ

The radar

The Louisville radar (KLVX), 72 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
April 28, 4:10 PM EST
Where
Perry County, Tell City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.950, -86.767

Trees were downed over the western half of the county.

Thunderstorm Wind, Perry

When
April 28, 4:20 PM EST
Where
Perry County, Branchville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.167, -86.583

Two trees were blown over roads north of Branchville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348901, 5348900.